Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 111, NWS Topeka, KS

June 9, 2018Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 9, 2018, 7:44 PM CDT for Brown County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 7:44 PM CDT (00:44 UTC)
Expired
Jun 9, 2018, 8:07 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brown County, KS

The radar

The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2866 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

644 
WUUS53 KTOP 100044
SVRTOP
KSC013-100130-
/O.NEW.KTOP.SV.W.0111.180610T0044Z-180610T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
744 PM CDT SAT JUN 9 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Brown County in northeastern Kansas...

* Until 830 PM CDT

* At 743 PM CDT, a severe thunderstorm was located near Morrill,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hiawatha, Sabetha, Robinson, Morrill, Reserve and Hamlin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3976 9534 3987 9579 4000 9579 4000 9534
TIME...MOT...LOC 0043Z 295DEG 16KT 3996 9571 

HAIL...1.00IN
WIND...60MPH
 
$$

Sanders
1 follow-up statement
045 
WWUS53 KTOP 100107 RRA
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
807 PM CDT SAT JUN 9 2018

KSC013-100117-
/O.CAN.KTOP.SV.W.0111.000000T0000Z-180610T0130Z/
Brown-
807 PM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3976 9534 3987 9579 4000 9579 4000 9534
TIME...MOT...LOC 0106Z 295DEG 16KT 3991 9558 

$$

Sanders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:30 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 9, 6:30 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
630 PM CDT Sat Jun 9 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 324 PM CDT Sat Jun 9 2018

Short-term forecast should remain mostly dry with HOT conditions
being the story.

Today, upper flow remains largely anticyclonic over the region with
general subsidence in place and effective boundaries remaining to
the north of the area as the earlier outflow boundary has
effectively modified and mixed out. Cannot rule out an isolated
t-storm across the far northeast closer to low level forcing of
the old outflow boundary but coverage should remain isolated.
Temperatures today have been able to climb into the low 90s
already as mixing has tapped into increasing warm layer temps
aloft which were around 20C per 12Z KTOP RAOB sounding. Heat index
values this afternoon should top out around 102F.

Aside from a small chance of an outflow boundary essentially "back-
dooring" into the region overnight, it appears any chance of precip
is too low to mention at this time as overnight MCS is progged to
stay well north of the area.  In fact, only one member of the short-
term hi-res solutions suggest showers or a storm could develop
overnight into far northeastern Kansas.

For Sunday, the heat should persist as southerly flow increases and
deeper mixing takes place with slightly higher H85 temps in place.
With mid 60s dewpoints still in place, heat index values will still
be in the 98-104F range being just a bit higher than today but still
shy of widespread advisory levels.

.LONG TERM...(Sunday night through Saturday)
Issued at 324 PM CDT Sat Jun 9 2018

Most recent suite of guidance suggest that the next upper wave
that will move into the Plains Monday will  a cold front into the
region by late day into Monday night. The forcing associated with
the wave will be weak as the area resides on the southern
periphery of the westerlies. Sct t-storms should occur in the
proximity of the front Monday night but coverage is uncertain and
svr chcs appear modest at this point. The area will reside in the
vicinity of a low level boundary Tues into Weds that will act as a
warm front. It appears that upslope flow may act as a trigger
Tuesday into Tuesday night with at least some chcs for a complex
of storms to move across some part of central KS Tues night with
better signals for another round of storms Weds into Weds night.
500mb flow is fcst to be 30-50kts atop a low level veering wind
profile so it would appear that at least some risk for severe
storms does exist on Weds across the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat Jun 9 2018

VFR conditions are expected through the period. TSRA is expected
to remain to the northeast of TOP and FOE this evening. LLWS is
expected from 07Z-13Z with the increase of the low level jet.
Winds south 10 to 14 kts through the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Omitt
AVIATION...53
Hazardous weather outlook, Jun 9, 3:43 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
343 PM CDT Sat Jun 9 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-102045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
343 PM CDT Sat Jun 9 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a small chance for thunderstorms this afternoon and evening
in far northeast Kansas. Organized severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are multiple chances for thunderstorms next week. Strong to
severe storms are possible late Monday afternoon and evening as a
front moves across Kansas. Strong winds and hail would be the
main hazards with this activity. There is another chance for
t-storms mainly Wednesday afternoon and evening when severe
weather may also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:09 PM CDTSevere Thunderstorm WarningTOPBrown36 min
Jun 9, 7:29 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha16 min
Jun 9, 8:05 PM CDTSevere Thunderstorm WarningTOPBrown2 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.